| Catalog Number |
1DLMC08 |
| Medical Device Problem Code |
Insufficient Device Problem Information (3190)
| Health Effect - Clinical Codes |
Abscess (1690); Unspecified Infection (1930)
| Date of Event |
07/12/2023
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: implant preoperative complaints: ¿ (b)(6) 2011: (b)(6) hospital.(b)(6), md.Preoperative diagnosis: ¿incarcerated ventral hernia and cervical skin tags.¿ implant procedure: open and laparoscopic repair, incarcerated ventral hernia, and cauterization of cervical skin tags.[implant: gore® dualmesh® biomaterial, 1dlmc08/ (b)(6), 26cm x 34cm x 1mm thick, oval].Implant date: (b)(6) 2011 (hospitalization dates unknown) ¿ (b)(6) 2011: (b)(6) hospital.(b)(6), md.Operative note.Pre and postoperative diagnosis: incarcerated ventral hernia and cervical skin tags.Anesthesia: general.Specimens: none.Estimated blood loss: none.¿ findings: ¿the patient had a large, 15-cm, incarcerated hernia in her right lower abdomen with multiple complex pockets with chronic adhesions, incarcerating both colon and small bowel.There were other fascial defects in the abdomen, related to the midline wound.The neck demonstrated multiple small cervical pedunculated skin tags.¿ ¿ procedure: ¿with the patient in the supine position under general anesthesia, foley catheter in place, all pressure points padded; the abdomen was prepped and draped in routine sterile fashion.The hernia was palpable in the right lower quadrant.A transverse incision was made overlying the firm mass, and carried down through subcutaneous tissue until the mass was encountered.The hernia sac was dissected from the surrounding soft tissue.There were extensive chronic adhesions complicating this complex hernia with numerous loculations.Ultimately, however, the entire small bowel and colon incarcerated within this hernia were able to be freed from the fascial margins and reduced.Further inspection demonstrated extensive intraabdominal adhesions, and these were lysed with a combination of blunt and electrocautery dissection, until the abdomen was cleared of adhesions to the anterior abdominal wall.Subsequently, the fascial and hernia sac margin was closed transversely with running #0 pds.A 12 mm hasson cannula was placed in the lateral margin of the wound and secured with vicryl stay sutures.The peritoneal cavity was subsequently insufflated with co2 and the 30 degree angled scope was inserted.Three accessory trocars were placed in the left upper quadrant, left midquadrant, and left lower quadrant.Subsequently, a 30 degree angled 5 mm scope was used from the left lateral port to inspect the hernia location.Some residual adhesions in the lower abdomen and upper abdomen were lysed with sharp dissection and electrocautery, and subsequently; the hernia defects were mapped out on the anterior abdominal wall and ultimately allowing for a 5 cm fascial overlap, a 28 x 24 cm dualmesh for the repair.Ethibond sutures were placed circumferentially around the mesh, and then the mesh was rolled and passed into the abdominal cavity through the trocar wound, having removed the trocar.The trocar was replaced and the abdominal cavity was reinsufflated.The mesh was unrolled in the abdominal cavity and sequentially the sutures were passed through the anterior abdominal wall under laparoscopic guidance with the suture passer.When this was completed circumferentially, the edges of the mesh were further secured with endotaks every cm to cm-and-a-half.Having completed this, the mesh was noted to have good tension in place, and adequately covering the hernia defects in all margins.The abdominal cavity was then further inspected for evidence of adjacent organ injury, and there was no evidence of bleeding or other injury; hence the air was exsufflated, the trocars removed.The abdominal wound was then closed with running 3-0 vicryl in the subcutaneous tissues.The skin was approximated with monocryl.Steri-strips and sterile dressings were applied.The neck was then prepped and infiltrated with one percent lidocaine and each of the skin tags on the right side of the neck approximating 10, were excised with electrocautery.Band-aids were placed.The patient tolerated the procedure well and went to the recovery room in satisfactory condition.¿ ¿ (b)(6) 2011: (b)(6) hospital.Implant sticker: ¿gore® dualmesh® biomaterial.Ref #: (b)(4); lot #: 7392927.¿ relevant medical information: ¿ (b)(6) 2023: (b)(6) healthcare.(b)(6), md.Ct abdomen pelvis.Clinical information: ¿pain radiating to lower abdomen.¿ findings: ¿abdominal wall: portions of the abdominal wall are cut off the images, limiting the study.An approximately 19 x 13 x 10 cm mass -like density involving the right lateral anterior abdominal wall, incompletely imaged.This structure demonstrates a shaggy, enhancing rim and mild induration of adjacent fat, and is new compared with (b)(6) 2020.It is located approximately 2 cm below the skin surface on its visualized portion.It is contiguous with the lateral anterior abdominal wall musculature and with what appears to be an approximately 20 x 17 x 12 cm right lateral anterior abdominal wall surgical mesh with associated seroma.The mesh and seroma do not appear significantly changed compared with(b)(6) 2020.No significant hernia is appreciated.¿ impression: ¿differential diagnosis of the approximately 19 x 15 x 10 cm structure includes, but is not limited to, abscess, necrotic mass (for example sarcoma), hematoma, etc.Recommended clinical correlation.¿ explant preoperative complaints: ¿ (b)(6) 2023: (b)(6) healthcare.(b)(6), md.Indications: ¿this is an 83 -year -old woman who had a flank hernia repair 12 years ago with mesh now presenting with signs and symptoms of an infected mesh that is made its way to the surface of the skin after attempts of draining the seroma with lr [interventional radiology].We admitted her and place her on broad-spectrum antibiotics and obtain informed consent for exploration of the abdomen, drainage of the abdominal wall collection and debridement and resection of the infected mesh.¿ explant procedure: exploratory laparotomy, external debridement of abdominal wall 20 x 14; resection of abdominal mesh, repair of recurrent ventral hernia.Explant date: (b)(6) 2023 (hospitalization (b)(6) 2023) ¿ (b)(6) 2023: (b)(6).(b)(6), md.Operative note.Pre-op diagnosis: intra-abdominal fluid collection.Post-op diagnosis: intra-abdominal fluid collection.Infected hernioplasty mesh.Assistant: (b)(6) md.Anesthesia: general.Estimated blood loss: 300ml.Drains: blake 19 f x3.Blood transfusion: prbc [packed red blood cells]: number of (b)(4).Complications: none.Specimen: abdominal wall abscess.¿ findings: ¿large infected abdominal wall mesh and soft tissue infection that is acute and chronic in nature.Resected skin soft tissue and muscle and fascia for defect size of 20 cm x 14 cm (280 cm).Abdominal wall defect was closed primarily with multiple layers.The skin and soft tissue wound was left open and packed with kerlix.¿ ¿ procedure: ¿patient was brought to the or and intubated by anesthesia.We pumped her with a large gel pad to access the flank and then prepped and draped in a sterile fashion.I performed a timeout procedure.I made an elliptical incision incorporating all the soft tissue involved with the infectious process.I dissected down through skin and soft tissue and entered the external fluid collection that we had initially thought was a seroma.There was clearly necrotic soft tissue surrounding fluid collection indicating a more chronic infection at play.We suctioned out over a liter of infected fluid and sent some for culture.We resected the skin and soft tissue down to the muscle and fascia excising sharply all necrotic soft tissue and muscle and fascia debrided to clean muscle and fascia edges.In the process we entered the abdomen through the flank and encountered the mesh with multiple metal tacks.The mesh was a dual layer mesh and was obviously infected.We painstakingly resected the mesh and chronic capsule from the abdominal wall extending towards the midline of the abdomen.The mesh was densely adherent to greater omentum mostly but in 2 places it was adherent to small bowel and colon.Serosal disruption was unavoidable during explanation of the mesh but these 2 areas were easily and carefully repaired with interrupted silk sutures.We tested the repair afterwards and were comfortable with the closure.Carefully inspected the abdominal wall and intraabdominal areas and made sure we resected all infected tissue and mesh.Section defect size for soft tissue was 20 cm by 14 cm and included skin and soft tissue muscle and fascia (280 cm).We washed out the abdomen with multiple liters of saline.There was no purulent ascites in the peritoneal cavity as these were contained in the 2 abscess cavities including the mesh capsule.Since mesh was removed we faced the hernia opening that was previously bridged with mesh.This was a 6cm wide hernia defect x 11 cm defect in the oblique muscles.We first were able to lyse some adhesions and mobilized the peritoneal layer to close in a patch work fashion over top of the intestines using running 0 pds suture.We placed 19 french blake drains over the space there was a significant pocket below the muscle layer but above the peritoneum extending towards the midline.We then used multiple looped pds sutures to close the muscle wall in layers and used multiple 0 vicryl sutures in interrupted fashion as internal retention sutures.This effectively closed the hernia defect.We then washed out the skin and soft tissue wound and partially closed one of the incision ends with interrupted nylon sutures.2 kerlix were tied together and packed into the wound.Gauze and abd dressings were applied.The drains were secured with nylon suture and placed to bulb suction.I was present and directed all surgical care of the patient.Sponge needle and instrument counts were correct at the end of the case.I provided a debrief and discussed findings with the health care representative.¿ ¿ (b)(6) 2023: (b)(6).(b)(6), md.Pathology: diagnosis: ¿a- infected mesh: fibrous tissue and granulation tissue with acute and chronic inflammation.B.Abdominal wall resection: skin and subcutaneous tissue with extensive necrosis, collection of histocytes and acute inflammation, recommended correlation with cultures.¿ clinical information: ¿intraabdominal fluid collection.¿ gross description: ¿the specimen is received in two parts.A- received fresh and subsequently placed in formalin labeled with the patient¿s name and ¿abdominal infected mesh¿ is a 23.2 x 19.5 x 3.5 cm ovoid disrupted portion of tan mesh material which is encased in yellow-pink-purple membranous, soft and adipose tissue.There are a few blue sutures and multiple coiled portions of silver metallic metal.The internal aspect reveals a moderate amount of loosely adherent clotted blood.The soft tissue is serially sectioned to reveal a tan-gray-pink laminated cut surface.A discrete lesion is not identified.Representative sections of the soft tissue are submitted in cassettes a1-a2.B- received fresh and subsequently placed in formalin labeled with the patient¿s name and ¿abdominal wall resection¿ are two intact portions of yellow-pink-white lobulated adipose and fibrous tissue, having combined weight of 377 gm, measuring 8.4 x 6.5 x 3.7 cm and 18.2 x 11.4 x 7.5 cm.The larger portion of adipose tissue has an attached 17.1 x 8.5 cm ovoid wrinkled portion of tan-pink skin.The epidermis displays a centrally located 5.5 x 3.9 cm ovoid tan-pink possible necrotic area, which is located 1.4 cm from the closest peripheral skin edge.The deep margin of the larger portion of tissue reveals an 11.0 x 7.5 cm slightly disrupted tan necrotic area.Each specimen is marked with blank ink prior to sectioning.The smaller portion is serially sectioned to reveal a predominantly yellow-orange necrotic cut surface.The remaining cut surface is yellow-white adipose and fibrous tissue.No masses, lesions or lymph nodes are identified.The larger specimen with the attached skin is serially sectioned to reveal an 11.5 cm central area of soft orange-red necrotic tissue which is continuous with the tan possible necrotic epidermis.The remaining cut surface is yellow-white lobular adipose and fibrous tissue.No masses lesions, or lymph nodes are identified.Representative sections of submitted as labeled.¿ ¿ photography provided in medical records.¿ (b)(6) 2023: (b)(6).Discharge date: ¿(b)(6) 2023¿ ¿patient will follow up with (b)(4).A potential relationship, if any, between the alleged injuries or complications and the gore device has not been established at this time based on available information.It should be noted that the gore® dualmesh® biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.The gore® dualmesh® biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute a legal admission by anyone that the product described in this report has any defects or has malfunctioned, as defined from a legal standpoint.These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
Event or Problem Description
It was reported to gore that the patient underwent open and laparoscopic ventral hernia repair on (b)(6) 2011 whereby a gore® dualmesh® biomaterial was implanted.The complaint alleges that on (b)(6) 2023, an additional procedure occurred whereby the gore device was explanted.It was reported the patient alleges the following injuries: adhesion, infected mesh, mesh removal, seroma, wound débridement, necrosis, adhesions, jp drain.Additional event specific information was not provided.
Additional Manufacturer Narrative
H6: updated health effect.H6: updated investigation finding.H6: updated type of investigation.H6: updated investigation conclusions.The investigation has been completed.Based upon the totality of the information received over the course of the investigation and reported by gore in the previously submitted medical record narratives the following conclusions have been reached.As previously reported, all pertinent medical records requested may not have been received.In the absence of additional information or medical records from the complainant, this event file will be closed with the information provided.It should be noted that the gore® dualmesh® biomaterial instructions for use include warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ the instructions for use further warn: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.¿ procedure and specific patient factors may contribute to or cause infection, leading to contamination, exposure, lack of incorporation and/or seeding of device.Procedure related factors may include adherence to clinical guidelines on infection risk management, contamination of device prior to or during implant, and post-operative persistent/symptomatic seroma and wound management.Patient risk factors may include diabetes, smoking, age, malnutrition, immunosuppressive therapy, post-operative instruction noncompliance, and hygiene.As with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without mesh.These may include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, compromised device biocompatibility, contamination which may lead to patient harms, device damage, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, defect recurrence and related harms, ileus, increased procedure time and related harms, irritation or inflammation, infection, mesh migration, mesh contraction, pain, paresthesia, perforation, revision/re-intervention, seroma or hematoma and related harms, tissue ischemia, wound complications and wound dehiscence and additional intervention including surgery.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.The above inherent risks are typically detailed in standard informed consent documents.The device was not able to be returned to gore for evaluation; therefore, a direct product analysis could not be conducted.Review of the manufacturing and sterilization records verified that the lot met all pre-release specifications.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.